Wyoming, 2011

Damaging Wind in Wyoming, August 11, 2011

August 11, 2011 · NWS UNR · 1 event in 1 county or zone

A supercell thunderstorm moved from southeastern Montana and produced 60 mph wind gusts across the Colony area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm moved from southeastern Montana and produced 60 mph wind gusts across the Colony area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 5:35 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 11, 5:35 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
635 PM MDT THU AUG 11 2011

.DISCUSSION...AT 00Z SURFACE ANALYSIS SHOWS LOW OVER SOUTHEAST
WYOMING. SOUTHEAST FLOW AHEAD OF THE LOW CONTINUES TO BRING
INCREASED MOISTURE INTO THE CWFA. UPPER LEVEL ANALYSIS SHOWS
UPPER DISTURBANCE MOVING INTO SERN MONTANA WITH SCATTERED TSTMS
OVER NERN WY/SERN MT INTO NWRN SD AHEAD OF UPPER DISTURBANCE.

HAVE UPDATED FORECAST TO CANCEL TORNADO WATCH AND TO ADD SVR
TSTM WATCH FOR NERN WY/NWRN SD THRU 06Z. SCT TSTMS WILL CONT
THRU AT LEAST 06Z WITH SOME SVR STORMS POSSIBLE ACROSS NERN
WY/NWRN SD.

PREVIOUS FORECAST DISCUSSION:(100 PM MDT)...
ON FRIDAY...STRONG UPPER WAVE PASSES TO THE NORTH OF THE REGION
THOUGH WITH CYCLONIC FLOW ALOFT EXPECT SOME SHOWERS AND TSTMS
THROUGH THE DAY. EXPECT STORMS TO REMAIN TAME AS STRONGEST
INSTABILITY WILL BE TO THE EAST. DRY WEATHER IS EXPECTED BY EVENING
AS RIDGE BUILDS IN.

FOR SATURDAY...RIDGE CONTINUES TO BUILD IN BRINGING A DRY DAY TO THE
AREA.

EXTENDED...AN UPPER LEVEL RIDGE OVER THE CENTRAL UNITED STATES WILL
SLOWLY SHIFT EAST INTO EARLY NEXT WEEK CREATING ACTIVE SOUTHWESTERLY
FLOW ALOFT OVER THE FORECAST AREA. THERE WILL BE A SLIGHT CHANCE OF
MAINLY AFTERNOON AND EVENING THUNDERSTORMS NEARLY EVERY DAY WITH
TEMPERATURES NEAR SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MUCH OF THE
NIGHT. LCL MVFR/IFR CONDITIONS CAN BE EXPECTED IN ANY THUNDERSTORMS
WITH LARGE HAIL/STRONG WINDS POSSIBLE WITH SOME THUNDERSTORMS THRU
06Z. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 11, 12:15 PM MST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
115 PM MDT THU AUG 11 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
115 PM MDT (215 PM CDT) THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING SCATTERED
THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THERE IS A SLIGHT
RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS AS THE MAIN THREATS. THERE IS ALSO A LOW TORNADIC
THREAT FOR THIS AFTERNOON INTO EARLY THIS EVENING...PARTICULARLY
TOWARDS CENTRAL INTO PARTS OF WESTERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY ACROSS CENTRAL
SOUTH DAKOTA. THERE ARE ALSO DAILY CHANCES FOR THUNDERSTORMS SUNDAY
THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 11, 4:52 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT THU AUG 11 2011

WYZ054-120030-
NORTHERN CAMBELL WY-
552 PM MDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 630 PM MDT...

AT 547 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF SPOTTED HORSE...OR 48 MILES
NORTHWEST OF DOWNTOWN GILLETTE...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RECLUSE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BUNKERS
Local storm report, Aug 11, 5:03 PM MST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
603 PM MDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 SE CARTER             43.37N 100.18W
08/11/2011  M1.00 INCH       TRIPP              SD   PUBLIC

&&

KCLARK
Local storm report, Aug 11, 5:49 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
649 PM MDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             11 E WEWELA             43.01N 99.56W
08/11/2011  M1.75 INCH       TRIPP              SD   PUBLIC

&&

KCLARK
Local storm report, Aug 11, 5:57 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
657 PM MDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND GST     25 NNE WESTON           44.97N 105.14W
08/11/2011  M60 MPH          CAMPBELL           WY   TRAINED SPOTTER

&&

KCLARK
Local storm report, Aug 11, 6:09 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
709 PM MDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             4 S PACTOLA RESERVOIR   44.01N 103.50W
08/11/2011  E1.00 INCH       PENNINGTON         SD   PUBLIC

0100 PM     HAIL             7 SW DOWNTOWN RAPID CIT 44.00N 103.33W
08/11/2011  M0.88 INCH       PENNINGTON         SD   TRAINED SPOTTER

0155 PM     HAIL             6 NW MILESVILLE         44.52N 101.77W
08/11/2011  E2.75 INCH       HAAKON             SD   PUBLIC

0200 PM     HAIL             4 S MILESVILLE          44.40N 101.69W
08/11/2011  M2.00 INCH       HAAKON             SD   TRAINED SPOTTER

0325 PM     HAIL             7 N MIDLAND             44.17N 101.15W
08/11/2011  M1.25 INCH       STANLEY            SD   PUBLIC

0330 PM     HAIL             8 S DEADWOOD            44.26N 103.74W
08/11/2011  M1.75 INCH       LAWRENCE           SD   TRAINED SPOTTER

0358 PM     HAIL             11 NW DOWNTOWN RAPID CI 44.19N 103.39W
08/11/2011  M1.00 INCH       MEADE              SD   TRAINED SPOTTER

0458 PM     TSTM WND GST     6 NE WOOD               43.55N 100.39W
08/11/2011  E60.00 MPH       MELLETTE           SD   TRAINED SPOTTER

0500 PM     TSTM WND GST     10 N WOOD               43.64N 100.48W
08/11/2011  E70.00 MPH       MELLETTE           SD   PUBLIC

            PEA SIZE HAIL WITH THE WIND.

0510 PM     TSTM WND GST     2 W HAMILL              43.60N 99.72W
08/11/2011  M55.00 MPH       TRIPP              SD   MESONET

            SDSU MESONET SITE.

0535 PM     HAIL             2 SE CARTER             43.37N 100.18W
08/11/2011  M1.00 INCH       TRIPP              SD   PUBLIC

0620 PM     HAIL             11 E WEWELA             43.01N 99.56W
08/11/2011  M1.75 INCH       TRIPP              SD   PUBLIC

0652 PM     TSTM WND GST     25 NNE WESTON           44.97N 105.14W
08/11/2011  M60.00 MPH       CAMPBELL           WY   TRAINED SPOTTER

&&

DBARBER
Local storm report, Aug 11, 6:20 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
720 PM MDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND GST     4 W NEW HAVEN           44.76N 104.93W
08/11/2011  E60 MPH          CROOK              WY   TRAINED SPOTTER

            PEA SIZE HAIL.

&&

DBARBER

The radar

The Rapid City radar (KUDX), 137 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crook

When
August 11, 6:55 PM MST
Where
Crook County, 2 mi SE of Colony
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.900, -104.171

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340704.